Fire Engineering Training Community

Where firefighters come to talk training

Fentanyl – Clear and Present Danger to First Responders

An extremely dangerous drug is on the street is affecting first responders including EMS, police and firefighters making a dangerous job all that more dangerous. This is not related to the prescription strength medication if taken in the wrong dose or administered erroneously creates its own danger.

A recent event in New Jersey involved a police detective searching a home and found a bag of white powder. The officer removed a scoop of powder for testing. When he was done, he closed the bag, and a bit of air escaped, carrying a puff of powder with it. It was enough to send him and a fellow officer to the emergency room. There have been other exposures involving police officers with equally potentially deadly outcomes where some of the product contaminated the clothing of an officer and while brushing it off affected this officer and others.

Fentanyl, a synthetic drug that, like heroin, is an opioid. But it is 50 times more potent than heroin—even a tiny amount inhaled or absorbed through the skin can be extremely dangerous or deadly.

Fentanyl can be ingested orally, inhaled through the nose or mouth, or absorbed through the skin or eyes. Overdose symptoms can include drowsiness, disorientation, sedation, pinpoint pupils, skin rash, clammy skin, and respiratory depression or arrest. The onset of these symptoms usually occurs within minutes.

First responders should always employ universal safety precautions and use, at a minimum, personal PPE when they arrive at a scene where there has been a suspected overdose incident, or suspected overdose death to include N95 masks, eye protection, nitrile gloves. Disposable coveralls and shoe covers are recommended. All of these items should be dispose of in a red contamination/biohazard bag.

Decontamination recommendation include removing the responder from the immediate area, cleanse the affected area with soap and water include a gross decon in a shower and Naloxone as the treatment of choice for exposures affecting the responders. Alcohol based hand sanitizers are not recommended for hand washing.

The best link for information is found in the DEA Briefing guide below.

Be careful out there.

Links:

https://www.dea.gov/druginfo/Fentanyl_BriefingGuideforFirstResponders_June2017.pdf

https://www.nist.gov/news-events/news/2017/05/fentanyl-can-sicken-first-responders-heres-possible-solution

https://www.cdc.gov/niosh/ershdb/emergencyresponsecard_29750022.html

 

Views: 1657

Comment

You need to be a member of Fire Engineering Training Community to add comments!

Join Fire Engineering Training Community

Policy Page

PLEASE NOTE

The login above DOES NOT provide access to Fire Engineering magazine archives. Please go here for our archives.

CONTRIBUTORS NOTE

Our contributors' posts are not vetted by the Fire Engineering technical board, and reflect the views and opinions of the individual authors. Anyone is welcome to participate.

For vetted content, please go to www.fireengineering.com/issues.

Fire Engineering Editor in Chief Bobby Halton
We are excited to have you participate in our discussions and interactive forums. Before you begin posting, please take a moment to read our policy page. -- Bobby Halton

Be Alert for Spam
We actively monitor the community for spam, however some does slip through. Please use common sense and caution when clicking links. If you suspect you've been hit by spam, e-mail peter.prochilo@clarionevents.com.

FE Podcasts


Check out the most recent episode and schedule of
UPCOMING PODCASTS

© 2022   Created by fireeng.   Powered by

Badges  |  Report an Issue  |  Terms of Service